Lorie called this morning but we were driving in a signal free zone so we just got a voicemail. It said that Linus still had fluid around his lungs and had some labored breathing. She was going to consult with Dr. Selting about the next steps for Linus.
Dr. Selting called this afternoon to report that Linus's platelets were up to 69000 and his HCT was at 18000 last night but down to 15000 this morning. His kidney function tests were slightly improved. They were able to put the jugular catheter back in place with no problems.
She said he had lots of swelling this morning but that is was a bit better now although still swelling in his front legs and around and under his chest. So after consulting with the critical care staff they've decided to try to infuse some human albumin which will do a better job than Hetastarch at drawing fluid out of his tissues and into the bloodstream. Unfortunately there is a chance for allergic reaction again so they are giving him Benadryl and infusing very slowly over the next 6 to 12 hours.
We are trying to stay optimistic but its really hard considering the decline of his health and all the things that are being tried on him. We can't say for sure whether it was the Interleukin, the fever, or his body's reaction that caused his decline.
Our other dog, Baby, is beginning to appear depressed. I tried to play with her last night a little but she was only interested for a bit then she headed to her bed in our bedroom and stayed there for the night. Usually she's out in the living room a couple of times pestering us for petting or water or going outside. Is she sensing our feelings or does she miss Linus?
***4pm Update from Lorie***
Lorie called to give us a quick update. Linus has been receiving the human albumin for 4 hours and has not had a reaction to it. That is good news. They gave him Benadryl and he is still on corticosteroids so hopefully those will keep his immune system from reacting. The infusion will take 6 to 12 hours total. She's going to give us a call this evening with another update before she leaves.
ICU staff are checking on him every few minutes to make sure he's handling the infusion okay. I feel that this step will either make or break his recovery. Human albumin can cause a severe reaction in dogs and can only be used one time because after use the dog develops antibodies and a second exposure is very likely to trigger anaphalactic shock. I think the Vet chose this as a last resort for addressing his worsening edema.
***7pm Update from Lorie***
Linus had a reaction to the albumin right when Lorie was calling us earlier. They stopped it for a bit then started it again more slowly and he's been fine ever since. They are feeding him 1/2 can of food every four hours and he is accepting it via syringe and keeping it down. She's left them strict instructions to make him walk out to the fenced area (no gurney) as he can be stubborn. They'll monitor him closely overnight for any issues.